Alert archive / Oregon / Freeze Warnings in 2012

Freeze Warning 6, NWS Medford, OR

March 7, 2012Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this freeze warning at Mar 7, 2012, 2:07 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Mar 8, 2012, 1:00 AM PST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2012, 2:07 PM PST (22:07 UTC)
In effect from
Mar 8, 2012, 1:00 AM PST
Expired
Mar 8, 2012, 8:00 AM PST
In force
7 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WWUS76 KMFR 072207
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
207 PM PST WED MAR 7 2012

ORZ021-081230-
/O.NEW.KMFR.FZ.W.0006.120308T0900Z-120308T1600Z/
/O.CON.KMFR.FR.Y.0005.120308T0900Z-120308T1600Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE
207 PM PST WED MAR 7 2012

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM PST THURSDAY...
...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM PST THURSDAY. A
FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM PST THURSDAY. 

* TEMPERATURES...LOW TEMPERATURES TONIGHT THROUGH THURSDAY MORNING
  WILL BE 29 TO 36 DEGREES IN MOST LOWER ELEVATION AREAS.

* LOCATIONS IN THE FREEZE WARNING: COQUILLE AND MYRTLE POINT AND
  IMMEDIATE SURROUNDING AREAS.

* LOCATIONS IN THE FROST ADVISORY: COOS BAY...NORTH
  BEND...BANDON...REEDSPORT...AND POWERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

BTL
2 follow-up statements
262 
WWUS76 KMFR 080410
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
810 PM PST WED MAR 7 2012

ORZ021-081600-
/O.CON.KMFR.FZ.W.0006.120308T0900Z-120308T1600Z/
/O.CON.KMFR.FR.Y.0005.120308T0900Z-120308T1600Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE
810 PM PST WED MAR 7 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM PST
THURSDAY...
...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM PST
THURSDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM PST
THURSDAY. A FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM
PST THURSDAY. 

* TEMPERATURES...LOW TEMPERATURES TONIGHT THROUGH THURSDAY 
  MORNING WILL BE 29 TO 36 DEGREES IN MOST LOWER ELEVATION 
  AREAS. 

* LOCATIONS IN THE FREEZE WARNING: COQUILLE AND MYRTLE POINT 
  AND IMMEDIATE SURROUNDING AREAS. 

* LOCATIONS IN THE FROST ADVISORY: COOS BAY...NORTH BEND...
  BANDON...REEDSPORT...AND POWERS.

* IMPACTS...LOCAL ICY CONDITIONS MAY DEVELOP ON ROADS ALONG AND
  NEAR WATER SOURCES. UNPROTECTED  WATER PIPES IN THE FREEZE
  WARNING AREA COULD FREEZE AND BURST. SENSITIVE VEGETATION WILL
  BE KILLED IF LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$


CC
525 
WWUS76 KMFR 081614
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
814 AM PST THU MAR 8 2012


ORZ021-081715-
/O.EXP.KMFR.FZ.W.0006.000000T0000Z-120308T1600Z/
/O.EXP.KMFR.FR.Y.0005.000000T0000Z-120308T1600Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE
814 AM PST THU MAR 8 2012

...FREEZE WARNING HAS EXPIRED...
...FROST ADVISORY HAS EXPIRED...

THE FREEZE WARNING IS NO LONGER IN EFFECT. THE FROST ADVISORY IS
NO LONGER IN EFFECT. 

$$

BTL

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Mar 7, 9:01 AM PST, 5 hours 6 minutes earlier.

Area forecast discussion, Mar 7, 9:01 AM PST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
901 AM PST WED MAR 7 2012

.DISCUSSION...
THIS COLD AND FROSTY MORNING HAS YIELDED AT LEAST TWO RECORD LOWS
ACROSS THE AREA. THE AIRPORT HERE IN MEDFORD WENT DOWN TO 23F THIS
MORNING WHILE THE ASHLAND COOPERATIVE OBSERVING SITE WENT DOWN TO
20F. EXPECT OTHER LOCATIONS LIKELY SET RECORDS. MORE ON THIS IN
THE AFTERNOON AFD.

BUILDING HIGH PRESSURE TODAY WILL YIELD A 10 TO 15 DEGREE JUMP IN
HIGH TEMPERATURES OVER YESTERDAY'S CHILLY VALUES...PUSHING US UP
TO NEAR NORMAL. TONIGHT WILL BE CHILLY AGAIN..BUT LIKELY NOT AS
COLD AS THIS MORNING FOR MOST SITES. IT WILL BE A TAD
TRICKY...THOUGH...FOR LOWER VALLEYS BECAUSE THE AIRMASS WILL DRY
RESULTING IN LOWER DEWPOINTS.

HIGH PRESSURE AND WARMING TEMPERATURES WILL BE WITH US INTO FRIDAY.
BTL

&&

.AVIATION...
VFR CONDITIONS EXIST AND WILL PREVAIL IN ALL AREAS TODAY THROUGH
TONIGHT...WITH THE EXCEPTION OF THE UMPQUA BASIN THIS MORNING. A
MIX OF LIFR FOG...IFR LOWER VALLEY STRATUS...AND PARTIAL MOUNTAIN
OBSCURATIONS IN THE COQUILLE VALLEY AND IN AND AROUND ROSEBURG
CENTERED ALONG THE INTERSTATE 5 CORRIDOR WILL LIKELY CONTINUE
THROUGH ABOUT NOON BEFORE DISSIPATING. EXPECT LESS FOG AND STRATUS
TONIGHT DUE TO THE AIRMASS CONTINUING TO DRY THIS AFTERNOON
THROUGH TONIGHT UNDER LIGHT OFFSHORE FLOW.

&&

.PREV DISCUSSION... /ISSUED 311 AM PST WED MAR 7 2012/

SHORT TERM...AN UPPER LEVEL RIDGE IS BUILDING INTO THE AREA
TODAY. CLEARING SKIES COMBINED WITH COLD AIR HAVE ALLOWED
TEMPERATURES TO LOWER BELOW NORMAL THIS MORNING. IN WESTERN
VALLEYS...TEMPERATURES HAVE LOWERED INTO THE MID 20S TOO LOW 30S.
ALONG THE COAST TEMPERATURES ARE IN THE UPPER 20S TO MID 30S.
THEN...EAST OF THE CASCADES...MORNING TEMPERATURES ARE IN THE
TEENS. CLEAR SKIES ARE EXPECTED TODAY EXCEPT FOR AREAS OF MORNING
FOG IN THE UMPQUA BASIN. ISOLATED FOG MAY ALSO DEVELOP THIS
MORNING IN VALLEYS IN JOSEPHINE...JACKSON AND SISKIYOU COUNTIES.
THEN...TEMPERATURES WILL WARM INTO THE LOWER TO MID 50S FOR
WESTERN VALLEYS AND INTO THE LOW 40S FOR VALLEYS EAST OF THE
CASCADES.

A THERMAL TROUGH ALONG THE COAST IS BRINGING OFFSHORE FLOW TO THE
RIDGES IN SOUTHWEST OREGON AND WESTERN SISKIYOU COUNTY. OFFSHORE
FLOW AND HIGH PRESSURE CONTINUES TONIGHT AND TOMORROW. 500 MB
HEIGHTS WILL ALSO INCREASE TOMORROW AS THE UPPER RIDGE BUILDS OVER
THE REGION. THIS WILL BRING A WARM DAY ON THURSDAY.

MODELS ARE IN GOOD AGREEMENT FOR FRIDAY...SHOWING A FRONT MOVING
TOWARDS THE COAST FRIDAY MORNING...THEN WEAKENING AS IT PUSHES
INTO THE COAST FRIDAY AFTERNOON AND EVENING. THE MODELS DIFFER ON
THE TIMING OF THE FRONT AND I HAVE LEANED TOWARDS THE ECMWF WHICH
IS THE MIDDLE SOLUTION. OVERALL THIS SYSTEM IS FORECAST TO BRING
ONLY LIGHT PRECIPITATION TO AREAS FROM THE CASCADES WEST WITH BEST
CHANCES FOR RAIN  ALONG COASTAL AREAS. THEN..ANOTHER STRONGER
FRONT AND UPPER TROUGH ARE EXPECTED TO MOVE INTO THE AREA SATURDAY
AND SUNDAY. THIS SYSTEM WILL BRING A COOLER AND WETTER PATTERN TO
THE AREA WITH GUSTY SOUTHWEST WINDS POSSIBLE.

PREV LONG TERM DISCUSSION... /ISSUED 307 PM PST TUE MAR 6 2012/

LONG TERM ...SATURDAY THROUGH TUESDAY. THE OPERATIONAL AND
ENSEMBLE MODELS CONTINUE TO MAINTAIN GOOD AGREEMENT ON THE OVERALL
PATTERN IN THE EXTENDED BUT STILL DISAGREE ON THE TIMING OF STORM
SYSTEMS DURING THIS PERIOD. THE BASIC IDEA REMAINS THE SAME IN
THAT A PERSISTENT LONG WAVE TROUGH WILL SET UP OVER THE
NORTHEASTERN PACIFIC FROM THE WEEKEND INTO MOST OF NEXT WEEK TO
PROVIDE A WETTER AND COOLER PATTERN WITH A SERIES OF STORM SYSTEMS
COMING ASHORE IN THE PACNW. BY EARLY SATURDAY MORNING...A WEAK
COLD FRONT IS EXPECTED TO BE ACROSS THE WESTERN HALF OF THE CWA
BUT DYING OUT AS IT REACHES THE CASCADES WITH ITS UPPER LEVEL
SUPPORT WEAKENING AND SPLITTING IN THE FAST SOUTHWEST FLOW.
DIFFERENCES START TO CROP UP IN THE MODELS FROM SATURDAY
ONWARD...BUT IT IS EXPECTED THAT A STRONGER FRONT WILL APPROACH
THE COAST LATE SATURDAY OR SATURDAY NIGHT AS A DEEPER TROUGH DIGS
ALONG 130W. THIS TROUGH IS EXPECTED TO MOVE BY ON SUNDAY BUT
OCCASIONAL PRECIPITATION CONTINUES UNDER THE MOIST ONSHORE FLOW.
THERE IS ALSO CONSENSUS FOR A STRONGER AND WETTER STORM TO ARRIVE
EARLY NEXT WEEK. WE HAVE LEANED TOWARD THE ECMWF TIMING WHICH
BRINGS THE FRONT ONSHORE LATE MONDAY OR MONDAY NIGHT WHILE THE GFS
HOLDS THIS OFF UNTIL LATE TUESDAY. THIS WILL CONTINUE TO BE
MONITORED AS THE POTENTIAL EXISTS FOR HEAVY RAIN ALONG THE COAST
AS WELL AS SIGNIFICANT MOUNTAIN SNOW FARTHER INLAND./MAW

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FROST ADVISORY FROM 1 AM TO 8 AM PST THURSDAY FOR ORZ021.

CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST THIS
     EVENING FOR PZZ356-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM PST THIS
     MORNING FOR PZZ350-370.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 1 AM PST THURSDAY FOR
     PZZ370.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 1 AM PST THURSDAY FOR
     PZZ376.

BTL/CC
Hazardous weather outlook, Mar 7, 6:00 AM PST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
600 AM PST WED MAR 7 2012

ORZ021-081400-
SOUTH CENTRAL OREGON COAST-
600 AM PST WED MAR 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A FREEZE WARNING REMAINS IN EFFECT THROUGH 8 AM WEDNESDAY...SEE
THE LATEST MESSAGE FOR THE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FROST ADVISORY IS IN EFFECT EARLY THURSDAY MORNING...SEE THE
LATEST MESSAGE FOR THE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ022-071600-
CURRY COUNTY COAST-
600 AM PST WED MAR 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A FREEZE WARNING REMAINS IN EFFECT THROUGH 8 AM WEDNESDAY...SEE
THE LATEST MESSAGE FOR THE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 3:25 AM PSTFrost AdvisoryMFRCoos, Curry, Douglas29 hr

Nearby

Freeze Warnings in Oregon, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.